[Skip to Content]
[Skip to Content Landing]
Article
July 1960

Sarcoid Granulomas After Intradermal Tuberculin in Normal Human Skin

Author Affiliations

Philadelphia

Department of Dermatology, School of Medicine, University of Pennsylvania, Philadelphia.

Present address: Department of Dermatology, Hahnemann Medical College, Philadelphia (Dr. Hurley).

Arch Dermatol. 1960;82(1):65-72. doi:10.1001/archderm.1960.01580010071011
Abstract

Over the years, a number of reports have appeared in the literature concerning the occasional development of persistent epithelioid granulomas at tuberculin skin test sites.1-3 These granulomas were delayed in appearance, usually at two to four weeks after the injection, and have followed the use of the purified protein derivative (PPD) of the tubercle bacillus as well as old tuberculin (OT). Histologically, these reactions have been described as "sarcoid," "tuberculoid," or actually resembling the granulomas of tuberculosis. No correlation between the development of this granulomatous change and the presence of active tuberculosis or other granulomatous disease could be made, however, and the reaction seemed to appear as readily in normals as in tuberculous patients.

There has been no satisfactory explanation of the pathogenesis of this granulomatous change. Contamination of the tuberculin test material and excessive tissue destruction, secondary to intense inflammation resulting from the tuberculin (48-hour) response, have been

×